Abstract and Introduction
Background: Cyclophosphamide may induce autoimmune diabetes through a decrease in suppressor T cells and increase of proinflammatory T helper type 1 response in animal models. In humans, this association is not as clear due to the presence of other risk factors for hyperglycemia, but it could be a precipitant for acute complications.
Case presentation: A 31-year-old Mestizo-Mexican woman with a history of systemic lupus erythematosus presented with severe diabetic ketoacidosis, shortly after initiating a multi-drug immunosuppressive therapy. She did not meet the diagnostic criteria for type 1 or type 2 diabetes and had no family history of hyperglycemic states. She persisted with hyperglycemia and high insulin requirements until the discontinuation of cyclophosphamide. After this episode, she recovered her endogenous insulin production and the antidiabetic agents were successfully withdrawn. After 1 year of follow up she is still normoglycemic.
Conclusion: Cyclophosphamide may be an additional risk factor for acute hyperglycemic crisis. Glucose monitoring could be recommended during and after this treatment.
J Med Case Reports. 2019;12(364) © 2019 BioMed Central, Ltd.